Nebraska, 2008

Hail in Nebraska, May 1, 2008

May 1, 2008 · NWS OAX · 1 event in 1 county or zone

Thunderstorms developed over extreme northeast Nebraska along a warm front that extended east from low pressure in northeast Nebraska. The thunderstorms produced isolated large hail reports in northeast Nebraska before lifting into South Dakota and northern Iowa where they further intensified producing more numerous hail reports along with a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed over extreme northeast Nebraska along a warm front that extended east from low pressure in northeast Nebraska. The thunderstorms produced isolated large hail reports in northeast Nebraska before lifting into South Dakota and northern Iowa where they further intensified producing more numerous hail reports along with a few tornadoes. The whole system was associated with an unseasonably strong upper level system that had moved over western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 1, 2:18 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 1, 2:18 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
318 PM CDT THU MAY 1 2008

.DISCUSSION...

MAIN NEAR TERM FORECAST CONCERN IS CAP STRENGTH EARLY THIS
EVENING.

LATEST SUBJECTIVE SFC ANALYSIS SHOWS SFC LOW CENTERED OVR ERN NEB
WITH WMFNT EXTENDING EAST AND SEWD INTO SWRN IA.
DRYLINE IS MOVING EWD INTO SWRN COUNTIES WITH MID TO UPPER 50S
DEWPOINTS AND EVEN LOWER 60S ACROSS SWRN IA AHEAD OF IT.
ALTHOUGH DEWPOINTS ACROSS THE AREA HAVE BEEN DROPPING A FEW
DEGREES THIS AFTERNOON...THE TRUE DRYLINE IS MUCH FURTHER WEST AND
SOUTH. STRONG MIXING IS LIKELY AIDING IN DROPPING SOME OF THE
DEWPOINTS. STRONG CAP REMAINS IN PLACE PER VARIOUS ACARS
SOUNDINGS BUT SBCIN HAS BEEN DECREASING ACROSS A GOOD CHUNK OF
NERN NEB EARLY THIS AFTERNOON. THIS IS WHERE TRIPLE POINT IS
LOCATED AND BEST CHANCE FOR ANY TORNADIC ACTIVITY SHOULD REMAIN IF
UPDRAFT CAN BUST THRU THE CAPPING INVERSION. OTHERWISE...ISOLATED TSTMS
QUITE POSSIBLE ACROSS MUCH OF FORECAST AREA THIS EVENING WITH
STRONG INSTABILITY AND MID LEVEL LAPSE RATES. EXCEPTION LOOKS LIKE
FAR SWRN COUNTIES OF THE FORECAST AREA AS DRIER AIR PUSHES IN. WL
HAVE MUCH BETTER HANDLE ON STRENGTH OF CAPPING INVERSION WHEN 21Z
OAX SOUNDING DATA IS IN.

LATER TONIGHT...AS STRONG UPPER LOW MOVES CLOSER TO THE REGION AND
LOW PRESSURE DEVELOPS OVER KANSAS...MOISTURE WILL RETURN TO THE
AREA AND REFUEL THE ATMOSPHERE. TSTMS THAT LIKELY DEVELOP ACROSS
NERN KANSAS SHOULD MOVE NEWD AS A SQUALL LINE THRU FAR SERN NEB
AND CONTINUE NEWD THRU THE LATE OVERNIGHT HOURS.

UPPER LOW MOVES OVER THE FORECAST AREA FRIDAY AFTERNOON AND
SCATTERED SHOWERS SHOULD BE SCATTERED IN NATURE THRU THE
MORNING...BECOMING MORE WIDESPREAD BY AFTERNOON AND EVENING AS THE
DEFORMATION ZONE MOVES INTO NERN NEB. AS COLD AIR FILTERS IN FROM
THE NW...RAIN MAY MIX WITH AND CHANGE OVER TO SNOW IN THE FAR NWRN
COUNTIES. LITTLE SNOWFALL ACCUMULATION IS EXPECTED...GENERALLY
UNDER AN INCH OR SO. NORTHWEST WINDS ON THE BACK SIDE OF THE
SYSTEM LOOK QUITE STRONG AND COULD APPROACH WIND ADVISORY CRITERIA
FRIDAY NIGHT AS 50KT 850MB WINDS MIX DOWN.

MAY BE SOME LINGERING SHOWERS IN THE EAST SAT MORNING...OTHERWISE
WEAK UPPER RIDGING BUILDS IN FOR THE WEEKEND. HAVE PUSHED BACK
POPS IN THE EXTENDED AS MODELS HAVE AGREED ON MOVING THE NEXT
CLOSED LOW THRU THE REGION A LITTLE BIT LATER.

&&

.AVIATION...

AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK FORECAST THROUGH 03/00Z.

A WARM FRONT WILL RESIDE FROM NEAR KOFK TO KOMA AROUND 00Z.
THUNDERSTORMS ARE POSSIBLE ALONG THIS FRONT IN THE 22Z THROUGH 02Z
TIME FRAME...AFFECTING MAINLY KOFK AREA. EXPECTING STORMS TO FIRE
EAST OF THE KOMA AND KLNK AREAS THIS EVENING. HOWEVER ANOTHER LOW
PRESSURE SYSTEM ROLLING THROUGH SOUTHEAST NEBRASKA AFTER 05Z WILL
BRING THUNDERSTORMS TO KLNK AND KOMA BETWEEN 05Z AND 12Z. ANY OF THE
THUNDERSTORMS COULD BE STRONG TO SEVERE.

RAIN AND MVFR CIGS WILL BE OFF AND ON THROUGH THE DAY ON FRIDAY AS A
STRONG UPPER LOW CONTINUES TO MOVE OVER THE AREA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

GRIFFIS/DERGAN
Hazardous weather outlook, May 1, 11:03 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1203 PM CDT THU MAY 1 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1203 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TWO BOUTS OF SEVERE WEATHER ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. THE FIRST AREA OF CONCERN WILL BE IN AN ARC FROM
NORTHEAST NEBRASKA THROUGH SOUTHWEST IOWA...GENERALLY NORTHEAST OF
A LINE FROM NELIGH TO NORFOLK...OMAHA...NEBRASKA CITY AND FALLS
CITY. THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND A FEW
TORNADOES ARE POSSIBLE FROM ABOUT 5 PM THROUGH 8 PM. A COLD FRONT
AND DRY LINE WILL BE PUSHING THROUGH THESE AREAS DURING THIS TIME.
HIGH WIND SHEAR AND INSTABILITY WILL BE MAXIMIZED ACROSS NORTHEAST
NEBRASKA...SO IF ANY THUNDERSTORMS DEVELOP THERE...TORNADOES WILL
BE POSSIBLE.

THE SECOND AREA OF SEVERE THUNDERSTORMS WILL OCCUR LATER IN THE
EVENING AND OVERNIGHT...GENERALLY AFTER 10 PM...AND AFFECTING
AREAS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF A
LINE FROM COLUMBUS TO TEKAMAH AND ONAWA. THE MAIN THREAT HERE WILL
BE A SQUALL LINE OF STORMS WITH DAMAGING WINDS IN EXCESS OF 70
MPH. LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO POSSIBLE.

THIS IS COMPLEX AND STILL-EVOLVING POTENTIAL SEVERE WEATHER
SITUATION. THOSE IN EASTERN NEBRASKA AND SOUTHWEST IOWA SHOULD
MONITOR THE LATEST FORECAST...AND BE AWARE FOR SEVERE THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL BE ENTERING THE PLAINS BY THE MIDDLE OF
NEXT WEEK. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY
WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND WILL
MORE LIKELY BE NEEDED TONIGHT.

DERGAN

The radar

The Sioux Falls radar (KFSD), 113 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
May 1, 3:55 PM CST
Where
Knox County, 5.73 mi NW of Crofton
Measured
1 in hail
Reported by
Public
Coordinates
42.780, -97.570

The ground was covered with hail, some up to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85624.